High Wind, Northeast Highlands
- When
- November 1, 8:52 AM MST to 8:54 AM MST
- Where
- Northeast Highlands forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
Peak wind gust to 62 mph at Las Vegas.
A deep surface low over southeastern Colorado with strong winds aloft created downslope winds and above normal temperatures over eastern New Mexico. The strongest winds impacted the area from near Las Vegas to Clines Corners where gusts around 60 mph were reported.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
A deep surface low over southeastern Colorado with strong winds aloft created downslope winds and above normal temperatures over eastern New Mexico. The strongest winds impacted the area from near Las Vegas to Clines Corners where gusts around 60 mph were reported. Many other areas of eastern New Mexico experienced peak wind gusts in the 50 to 55 mph range. Winds tapered off through the late evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Nov 1, 4:19 AM MST, 4 hours 33 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 519 AM MDT Wed Nov 1 2017 .AVIATION... 12Z TAF CYCLE Surface lee trough and strong northwest flow at mt top levels through 02/00Z with potential for mt waves over nrn NM. West to northwest surface winds to increase by 01/15Z. Along the Interstate 25 and 40 corridors through nrn/ern NM gusts to 40-45 kts possible. && .PREV DISCUSSION...241 AM MDT Wed Nov 1 2017... .SYNOPSIS... Above normal temperatures will return area wide this afternoon and these warm temperatures will persist through the weekend and into next week. However, strong winds will also return today with gusts near 50 mph across portions of the Sangre de Cristo Mountains and east central plains. Bouts of breeziness will continue into the weekend as well. Expect quite a bit of sun through Friday, before high clouds move in Friday night and Saturday. Pacific moisture should stream into the state early next week, increasing precipitation chances for portions of northwest New Mexico. && .DISCUSSION... Warmer and windier conditions are expected today as a lee side surface trough strengthens over NM and CO. While breezy to windy conditions are expected areawide, the strongest winds are expected along the Sangre de Cristo Mountains and areas near and south of I- 40 across eastern NM. A wind advisory will be issued for these areas where gusts near 50 mph will be possible. Downslope flow will result in a big boost in temps across the plains; as much as 20 or 25 degrees above yesterdays readings. Breezes will stay up overnight, which will keep overnight minimums 5 to 15 degrees above normal. Warm and breezy to occasionally windy conditions will persist through the weekend. A boundary will sag into northeast NM on Friday which will temporarily drop temps a few degrees. Not much cloud cover is expected until Friday Night/Saturday when a veil of high clouds may move over the state. Looks like Pacific moisture may stream into northwest NM early next week under west-southwest flow aloft. Cloud cover should increase further, and a few showers may also develop. Otherwise, it will remain quite warm until a potential cold front shifts through the state Tuesday and Tuesday night. Right now, the frontal passage looks to be rather dry as well. 34 && .FIRE WEATHER... West to northwest winds at mountain top levels and at the surface are forecast to strengthen more today with wind gusts to around 50 or 55 mph along the Sangre de Cristo mountains, Central Highlands and into the east central plains. These stronger downslope winds will lead to strong warming, with highs today approximately 5 to nearly 15 degrees above average. Minimum humidities trend downward but won't be quite low enough to produce critical fire weather conditions, except in isolated areas of the east. Vent rates today will be mostly excellent. Winds will decrease over the plains tonight but may remain gusty across the Sangre de Cristo mountains. Winds won't be as strong on Thursday as surface low pressure sags southward into Texas and OK but will continue to be breezy to windy over the east central plains. The flow aloft will become more zonal. Due to the weaker downslope winds, temperatures cool slightly for the northeast as well as over the western lowlands. Humidities will be slightly higher. Vent rates diminish with fair to poor values forecast for portions of the north although most locales south of Interstate 40 will see good to excellent rates. A northerly wind shift into the northeast and east central plains Thursday night will wash out Friday with only slight cooling east of the Pecos Valley. For the end of this week, southwest flow remains forecast to strengthen in response to troughing along the West Coast which will result in breezy to windy conditions and temperatures above average. Increased gridded wind forecast for Saturday. Chances for precipitation increase over northwest New Mexico early next week, and there may be a stronger front impacting the eastern plains by the middle of next week. && .ABQ WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 9 AM this morning to 6 PM MDT this evening for the following zones... NMZ523-529-533>537. Wind Advisory until 6 PM MDT this evening for the following zones... NMZ513>515. &&
Hazardous Weather Outlook National Weather Service Albuquerque NM 300 AM MDT Wed Nov 1 2017 NMZ501>540-021100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 300 AM MDT Wed Nov 1 2017 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight Strong westerly winds are expected today. The strongest winds are expected across the Sangre de Cristo Mountains and portions of east central New Mexico where gusts near 50 mph are possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Spotty critical fire weather conditions are expected Saturday and Sunday across east central New Mexico due to strong winds and low humidity. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report high wind gusts through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. You can also submit storm reports and photos on our Facebook page or via Twitter using the hashtag nmwx. 34
2 high wind. Local standard time, as filed.
Peak wind gust to 62 mph at Las Vegas.
Peak wind gust to 58 mph at Clines Corners.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2017Every state in 2017This day in weather historyWarnings in New Mexico, November 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 721485, 721486.